Hand and Foot Syndrome coping strategies. Although targeted cancer therapies are generally considered to have less side effects than traditional chemotherapy, the need to take these drugs for extended time periods (in many cases indefinitely), presents new challenges. Some chemotherapies cause skin toxicity. One of the more troublesome of which is a side effect known as hand-foot syndrome (HFS), also known as hand-foot skin reaction (HFSR). Hand-foot syndrome is rare with Gleevec, but fairly common with Sutent (approved 2nd line treatment for GIST in most of the world), Stivarga (approved 3rd line treatment for GIST in the United States) and with Nexavar (sometimes used to treat GIST off-label or in clinical trials). It is estimated that up to 30% of patients taking Nexavar (sorafenib) or Sutent (sunitinib) will experience HFS when all degrees of severity are taken into account. With Stivarga (regorafenib), rates of HFS were up to 67% in clinical trials when taking into account all degrees of severity (information about side effect percentages for Nexavar, Sutent, and Stivarga were taken from the U.S. Prescribing Information for each of the drugs in question as of April 8, 2013).
Why hand and foot syndrome occurs:
The causes of HFS are not clearly understood. Several theories have been proposed:
- Drug leakage out of the small blood vessels in the extremities.
- Drugs that inhibit the VEGF and PDGFR signal pathways. Some of the newer cancer drugs are designed to inhibit the growth of small blood vessels that supply blood (food and oxygen) to the tumor(s). These drugs also cause disruption/damage to small blood vessels in normal tissue, such as the feet, as well, possibly making them prone to leakage. Sutent, Nexavar, Stivarga and other drugs that target these pathways can cause HFS, although some cause more HFS than others.
- Activities that increase the risk of breakage of these small blood vessels may increase the risk and severity of HFS.
- Inflammation may also be involved in this process.
- It has also been suggested that Sutent, Nexavar, and Stivarga directly cause some damage to skin tissues.
Hand and Foot Syndrome Coping Strategies:
- Full-body skin exam; emphasis on palms, soles, prior to the start of a TKI associated with HFS.
- Consider procedure to remove pre-existing hyperkeratoic (thickened skin) areas or calluses that may predispose them to HFS.
- Apply topical creams/moisturizers to hands and feet daily starting on day 1 of therapy.
- Treatment to thin the skin may be used (Keratolytics), such as urea 20%– 40%, or salicylic acid 6% may be indicated. These may cause the outer layer of skin to loosen and shed.
- HFS occurs early in treatment (first 2-4 weeks) for most patients. Prevent trauma and increase rest during this period. Frequent communications with doctor/nurses about HFS, especially early in TKI treatment.
- Monitor for changes in skin such as sensitivity, burning redness or swelling.
- Reduce exposure of hands and feet to hot water, either through dishwashing or hot baths and showers as this is believed to increase symptoms. Some patients report relief with cold water.
Things to Avoid:
- Exposure to heat such as saunas or direct sun.
- Wearing constrictive footwear. Wear loose fitting clothing.
- Excessive skin friction when applying lotions, during massages or during everyday tasks.
- Vigorous exercises or activities that place undue stress on the hands and feet, especially during the first month.
Your doctor may treat your HFS based on a skin toxicity grade. This may include a dose modification or supporting treatment. See Evolving Strategies for the Management of Hand–Foot Skin Reaction Associated with the Multitargeted Kinase Inhibitors Sorafenib and Sunitinib for a full description of this grading system and full treatment guidelines for each grade.
- Consultation with a dermatologist can sometimes be helpful.
Following is a solution that worked for one of our LRG members. It is provided for information purposes only and is not a substitution for discussions with your doctor.
Sutent users can expect pain in the hands and feet. It’s coming, so get prepared. It seems to target pressure areas, often covered with thickened skin. Though it is a skin problem, the pain seems to go all the way to the bone…really. Sutent seems to cause the shedding of this thickened and toughened skin. This begins with PAIN. When the thickened skin is gone, those areas will be soft, pink and pliable. The treatment process begins with keeping the feet properly clean, dry of sweat and lubricated. When ” the process” concludes, you will be able to peel off the thickened skin. (Being careful not to peel off “live skin” until it bleeds, at which time you will need to use Neosporin CREAM.) Of the several topical lotions and prescriptions that I have used, (Prescription) X-viate 40% Urea Cream seems superior. Being sure your feet are clean and dry, apply every morning and night. During the day, DO NOT allow your feet to become soaked with sweat. Cotton sox DO NOT do well. Orlon and/or polypropelene seem to do better…..but ventilation is the key. Also, elevation can literally stop the pain. Once you have “shed”, the skin will be very thin, soft and pink. CONTINUE THE TREATMENT. It’s really nice when the pain is gone. So don’t neglect treatment, or it will return.
- Risk of hand-foot skin reaction with sorafenib: A systematic review and meta-analysis. Chu D, Lacouture ME, Fillos T et al. Acta Oncol 2008;47: 176–186.
- Evolving Strategies for the Management of Hand–Foot Skin Reaction Associated with the Multitargeted Kinase Inhibitors Sorafenib and Sunitinib (full text article available) Mario E. Lacouturea, Shenhong Wub, Caroline Robertc, Michael B. Atkinsd, Heidi H. Konge, Joan Guitarta, Claus Garbef, Axel Hauschildg, Igor Puzanovh, Doru T. Alexandrescui, Roger T. Andersonj, Laura Woodk and Janice P. Dutcherl.